Texas, 2007

Tornadoes and Heavy Snow in Texas, December 27, 2007

December 27, 2007 · NWS LUB · 10 events in 7 counties and zones

A very dynamic storm system brought a variety of severe weather impacts to the South Plains of west Texas late on the 27th. Moist and sub-freezing upslope northeasterly flow behind a cold front resulted in persistent ice fog through much of the day over the extreme southeastern Texas Panhandle, particularly along the Caprock Escarpment.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A very dynamic storm system brought a variety of severe weather impacts to the South Plains of west Texas late on the 27th.

Moist and sub-freezing upslope northeasterly flow behind a cold front resulted in persistent ice fog through much of the day over the extreme southeastern Texas Panhandle, particularly along the Caprock Escarpment. Although ice accumulated on most exposed surfaces, no adverse impacts were reported.

By late afternoon, weather impacts became much more intense and diverse. An area of heavy snow developed over the extreme southwestern Texas Panhandle and the northwestern South Plains. The area of wintry precipitation quickly moved northeastward, but not before accumulating snows occurred over the area and resulted in treacherous travel conditions. Roadways, including major interstate highways, became snowpacked - and remained dangerous through much of the morning hours on the 28th.

Reported snow accumulations follow: 4 inches at Happy (Swisher County), 3 inches at Lazbuddie (Parmer County), 3 inches at Tulia (Swisher County), 2 inches at Nazareth (Castro County), 1 inch at Dimmitt (Castro County), 1 inch at Plainview (Hale County), and 1 inch at Silverton (Briscoe County).

South of the snow band, strong winds advected eastward behind a dryline-like feature that moved over the western and central South Plains. Wind gusts in excess of 40 mph were recorded at a number of Texas Tech University West Texas Mesonet sites over the western South Plains. Wind contributed to the failure of a metal shed building in northwest Lubbock. In addition, two non-mesocyclonic tornadoes were observed and photographed in the Lubbock vicinity. These tornadoes developed near a deepening surface low and its associated surface boundaries, and beneath towering cumulus clouds within a strongly unstable low-level airmass. No measurable precipitation occurred in association with the tornadic cumuliform clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 27, 2:25 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Dec 27, 2:25 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
225 AM CST THU DEC 27 2007

.SHORT TERM...
FCST TODAY REVOLVES AROUND DEVELOPING STORM SYSTEM ACROSS THE
4-CORNERS REGION. WATER VAPOR IMAGERY SHOWING SYSTEM CONTINUES TO
DIG ACROSS ARIZONA...MAYBE A LITTLE FURTHER SOUTH THAN 00Z MODEL
RUNS INDICATE. TRACK OF THE CLOSED 500 HPA LOW SHOULD BE ACROSS THE
PANHANDLE. THIS WILL LEAVE THE EXTREME NRN ROW OF COUNTIES WITH
INCREASED CLOUD COVER AND A CHANCE FOR SOME LIGHT SHOWER ACTIVITY
ROUGHLY IN THE 18Z-06Z TIME FRAME. FURTHER SOUTH WILL HAVE TO WATCH
POSITION AND TIMING OF MID LEVEL JET STREAK AND TIGHT LOW TO MID
LEVEL GRADIENT FOR INCREASED WIND THREAT. INTO EARLY AFTERNOON SFC
WINDS SHOULD STAY BACKED WITH SFC CYCLOGENESIS ACROSS ERN NEW
MEXICO. STRONGER CORE OF WINDS THROUGH THAT TIME GENERALLY EXPECTED
ACROSS THE CENTRAL THIRD OF THE FCST AREA /I.E. I-27 CORRIDOR/. DO
NOT SEE THE STRONGER W/SW WINDS MIXING DOWN TO THE SFC UNTIL THE 500
HPA TROUGH AND SFC LOW BEGIN TO MOVE ACROSS THE AREA TOWARD
MID-AFTERNOON. SHOULD THEN SEE SWATH OF 20 TO 30 MPH...MAYBE AS
STRONG AS BORDERLINE ADVISORY CRITERIA...MOVE ACROSS THE SRN TIER OF
COUNTIES LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS SCENARIO
PLAYING OUT LATE IN THE DAY WILL TEND TO MINIMIZE WIND SPEED POTENTIAL
AND STAVE OFF VERY LOW RELATIVE HUMIDITIES.

COLD FRONT THEN WILL SWEEP ACROSS THE AREA BEHIND THE UPPER TROUGH
WITH GOOD COLD AND DRY ADVECTION. AS WINDS TAPER OFF AFTER MIDNIGHT
AND WITH DEW POINTS IN THE SINGLE DIGITS OR LOW TEENS ACROSS THE
WESTERN COUNTIES SHOULD SEE TEMPS BOTTOM OUT AT OR BELOW 15F IN SOME
SPOTS. NOT AS COLD ACROSS ERN ZONES WHERE WINDS LIKELY TO STAY IN
THE 10 TO 20 MPH MOST OR ALL NIGHT.

.LONG TERM...
A CHILLY FRIDAY IS IN STORE AS SFC HIGH PRESSURE BUILDS INTO WEST
TEXAS. THE MORNING HRS WILL CONTINUE A BIT ON THE BREEZY
SIDE...BEFORE WINDS DIMINISH THROUGH THE AFTERNOON AS THE SFC
PRESSURE GRADIENT RELAXES.

APPEARS THE YEAR WILL END WITH LITTLE FANFARE FOR THE LOCAL AREA...
METEOROLOGICALLY SPEAKING THAT IS...AS UPPER FLOW BECOMES NEARLY
ZONAL FOR MUCH OF THE COUNTRY THIS WEEKEND. OTHER THAN A WEAK
DISTURBANCE CROSSING THE AREA ON SATURDAY BRINGING A PERIOD OF
MID/HIGH LEVEL CLOUDS...SKIES SHOULD REMAIN MOSTLY CLEAR THROUGH
THE END OF 2007 AND FOR THE START OF 2008. BREEZY BUT WARMER CONDITIONS
WILL RETURN ON SUNDAY AS SFC LEE TROUGH DEEPENS OVER THE PLAINS.

BY MONDAY...UPPER FLOW WILL BEGIN TO AMPLIFY WITH A RIDGE
DEVELOPING ALONG THE WEST COAST AND A TROUGH DIGGING INTO THE
CENTRAL STATES. THIS WILL ALLOW SOME COLDER AIR TO MOVE SOUTH INTO
THE SRN PLAINS ON MONDAY. COOLER CONDITIONS WITH BELOW NORMAL
TEMPS WILL PERSIST THROUGH TUES AND WED AS A STRONG SFC HIGH
BUILDS INTO THE REGION. NO PRECIP IS EXPECTED.

&&

.FIRE WEATHER...
TIMING OF INFLUX OF FAIRLY STRONG SWLY WINDS AND DRY ADVECTION
LIKELY NOT TO OCCUR UNTIL 20Z OR LATER. TIMING OF THE EVENT NOT WHAT
WOULD TYPICALLY LIKE TO SEE AS FAR AS MEETING RED FLAG CRITERIA.
TEMPERATURES NOT EXPECTED TO GET OUT OF THE 40S AND THAT WILL LIMIT
LOW END OF RELATIVE HUMIDITIES. THUS DO NOT EXPECT TO MEET CRITERIA.
HOWEVER...SHOULD SEE A WINDOW OF 20 TO 25 MPH 20-FOOT WIND WINDS AND
RELATIVE HUMIDITY VALUES OF 20 TO 30 PCT MOVE FROM WEST TO EAST
ACROSS THE SOUTHERN SOUTH PLAINS LATE THIS AFTERNOON AND EARLY THIS
EVENING. WILL ADDRESS IN FIRE WEATHER PLANNING FORECAST LATER THIS
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        43  15  39  18  49 /  20  10   0   0  10
TULIA         41  18  42  19  50 /  20  10   0   0  10
PLAINVIEW     42  20  44  20  51 /  20  10   0   0  10
LEVELLAND     48  19  46  21  51 /  10  10   0   0  10
LUBBOCK       47  22  47  23  51 /  10  10   0   0  10
DENVER CITY   46  21  47  21  52 /  10   0   0   0  10
BROWNFIELD    47  20  47  22  51 /  10  10   0   0  10
CHILDRESS     44  27  46  23  51 /  20  20   0   0  10
SPUR          49  23  48  23  52 /  10  10   0   0  10
ASPERMONT     52  29  49  23  54 /  10  10   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/21
Hazardous weather outlook, Dec 27, 5:23 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
523 AM CST THU DEC 27 2007

TXZ021>044-281130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
523 AM CST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Amarillo radar (KAMA), 91 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

4 winter weather, 2 freezing fog, 2 tornado, 1 heavy snow, 1 strong wind. Local standard time, as filed.

Freezing Fog, Briscoe

When
December 27, 9:00 AM CST to 5:00 PM CST
Where
Briscoe forecast zone
Reported by
NWS Employee
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Freezing Fog, Hall

When
December 27, 9:00 AM CST to 5:00 PM CST
Where
Hall forecast zone
Reported by
NWS Employee
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
December 27, 3:00 PM CST to 8:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
December 27, 3:00 PM CST to 8:00 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 27, 3:00 PM CST to 8:00 PM CST
Where
Hale forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
December 27, 3:00 PM CST to 8:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
December 27, 3:00 PM CST to 8:00 PM CST
Where
Swisher forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Strong Wind, Lubbock

When
December 27, 5:00 PM CST to 6:00 PM CST
Where
Lubbock forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Strong winds contributed to the failure of a metal shed in the northwestern portions of Lubbock. The shed, which was not tied down, was blown up against a nearby home and resulted in minor structural damage. No other damage occurred in the immediate area, and nearby observations from the Texas Tech University West Texas Mesonet failed to show evidence of high winds. It is estimated that gusts were locally in excess of 40 mph. Similar wind speeds were common west of the city as a dryline-like feature translated eastward across the region.

Tornado, Lubbock

When
December 27, 5:18 PM CST to 5:23 PM CST
Where
Lubbock County, 3.26 mi E of Broadview to 3.66 mi W of (Lbb)lubbock Intl Ar
Rating
EF0
Path length
1.64 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
33.652, -101.893

A non-mesocyclonic tornado was photographed by the public as it traversed across open county just north of Lubbock around 17:20 CST on the 27th. The tornado apparently developed as towering cumuliform clouds formed above an advancing low-level boundary. Witnesses report that the tornado persisted for five minutes. No damage was reported.

Tornado, Lubbock

When
December 27, 5:30 PM CST to 5:34 PM CST
Where
Lubbock County, 2.15 mi ESE of Slaton to 2.83 mi ESE of Slaton
Rating
EF0
Path length
0.79 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
33.416, -101.617

The local media relayed video of a tornado near U.S. Highway 84 between Slaton and Southland. The video showed a well-develop tornado just east of the highway over open fields. No damage was reported.

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66105, 66106, 66116, 66117, 66118, 66119, 66123, 66135, 66150, 66165.